Oregon, 2003

High Wind in Oregon, October 20, 2003

October 20, 2003 · NWS PQR · 1 event in 1 county or zone

Cannon Beach reported sustained winds at 48 mph with gusts to 69 mph, Gleneden Beach reported 40 mph with gusts to 50 mph, Garibaldi reported gusts to 55 mph, Seaside had gusts to 59 mph, and Tillamook reported gusts to 52 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Cannon Beach reported sustained winds at 48 mph with gusts to 69 mph, Gleneden Beach reported 40 mph with gusts to 50 mph, Garibaldi reported gusts to 55 mph, Seaside had gusts to 59 mph, and Tillamook reported gusts to 52 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 20, 2:00 AM PST, 4 hours earlier.

Area forecast discussion, Oct 20, 2:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT MON OCT 20 2003

.SYNOPSIS...A WARM FRONT IS APPROACHING THE COAST AHEAD OF A RAPIDLY
DEVELOPING LOW PRESSURE SYSTEM IN THE EASTERN PACIFIC. THE WARM FRONT
WILL SWEEP NORTH ALONG THE OREGON AND SW WASHINGTON COAST TODAY.
STRONG GUSTY WINDS WILL PRECEDE AND ACCOMPANY THE FRONT ALONG THE
COAST. GUSTY SOUTH WINDS WILL KEEP TEMPERATURES PRODUCE WARM ABOVE
NORMAL TEMPERATURES INLAND. ANOTHER COLD FRONT IS EXPECTED TO MOVE
ACROSS THE AREA LATE WED...FOLLOWED BY HIGH PRESSURE AND DRY
CONDITIONS THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
.SHORT TERM...SATELLITE WATER VAPOR IMAGERY SHOWS A CLASSIC PATTERN
OF CYCLOGENESIS WITH RAPID DEEPENING OFFSHORE THIS MORNING... BUOY
005 AT 46N LAT 131W LON SHOWED A 3 HR PRESSURE FALL OF 9.5 MB AT 06Z.
A DOUBLE LOW PRESSURE PATTERN WAS PRODUCING V NOTCHES WITH WATER
VAPOR DARKENING AT 42N 140W AND 47.8N 130.6W. ENERGY AROUND THIS
WEATHER SYSTEM SHOULD BE ENOUGH TO SURFACE STRONG GUSTY WINDS ALONG
THE COAST. THE MODELS ARE TOO FAR WEST AND TOO SHALLOW WITH THE
SURFACE LOW CENTER AT 0600 UTC AND BOUNDARY AND 850 MB WINDS HAVE
ENOUGH ENERGY TO PRODUCE 60 TO 65 MPH WIND GUSTS NEAR THE HEADLANDS
TODAY. INFRA RED SATELLITE IMAGERY SHOWS VERY COLD TOPS -63 DEG
CENTIGRADE WITH WARM AIR ADVECTION MOISTURE SPREADING INTO NORTHWEST
OREGON. NATIONAL WEATHER SERVICE RADAR INDICATES LIGHT TO MODERATE
RAIN THERE.  THE NORTHWEST SECTIONS OF THE DISTRICT WILL CONTINUE TO
BE THE LOCATION UNDER AN AREA OF RAIN FOR THE NEXT COUPLE DAYS AS THE
BAROCLINIC BAND BECOMES QUASI STATIONARY AGAIN. WE COULD SEE SOME
HEAVY RAIN DEVELOP IN THE NORTHWEST PORTION OF THE DISTRICT IF THE
BAND DOESNT BACK OFFSHORE. FREEZING LEVELS AND SURFACE TEMPERATURES
WILL BE WELL ABOVE NORMAL FOR THIS TIME OF YEAR EVEN WITH THE CLOUDS
AND RAIN DUE TO SOUTHERLY FLOW.  MODELS BRING THE COLD FRONT INLAND
LATE WED FOLLOWED BY SHOWERS WED NIGHT AND EARLY THU. AS FLOW ALOFT
SHIFTS TO THE NORTHWEST SNOW LEVELS WILL LIKELY DROP WED NIGHT AND WE
SHOULD SEE SOME SNOW IN THE CASCADES IN THE POST FRONTAL UPSLOPE
SHOWERS.

LONG TERM...
A HIGH AMPLITUDE POSITIVE TILT UPPER LEVEL RIDGE WILL BUILD INLAND
OVER THE FORECAST AREA WITH BROAD SCALE SUBSIDENCE ONS WITH OFFSHORE
LOW LEVEL WINDS. WILLSON
&&

.MARINE...FULL GALE WINDS ARE EXPECTED OVER COASTAL WATERS AS SURFACE
PRESSURE GRADIENTS TIGHTEN AND SEAS WILL BUILD DUE TO OFFSHORE FETCH
OF GALE FORCE WINDS FROM DEEPENING LOW.
&&

.PRELIMINARY POINT POPS...
AST 97738  PDX 77114  SLE 44114  EUG 24114
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...HIGH WIND WARNING TODAY SOUTH WASHINGTON COAST AND NORTH
         AND CENTRAL OREGON COAST.
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE.

&&
Hazardous weather outlook, Oct 20, 5:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT MON OCT 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY

* HIGH WIND WARNING SOUTH WASHINGTON COAST AND NORTH AND CENTRAL
OREGON COAST.................SEE WWUS76 KPQR  FOR DETAILS*

* GALE WARNING...............SEE FZUS56 KPQR - CWFPQR FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

* THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
COASTAL SPOTTERS PLEASE CALL AS WIND GUSTS HIT 58 MPH.

In the hours before

Local storm report, Oct 20, 5:06 AM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT MON 19 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    GARIBALDI                 OR   WIND 16048 KTS OR 55 MPH.
10/19/03   CLATSOP

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
October 20, 6:00 AM PST to 6:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336414.